I know there are a lot of people out there who take Depakote. I am one of them, but I wish I weren’t. It’s a nasty drug. It made me lose my hair, gain weight, and for a while, become…dim. And that made me depressed.
It wasn’t the new flab around my hips or the new silvery stretch marks on my thighs; it was the loss of my quick wit and problem-solving skills that catapulted me into depression in college. I prize intelligence and learning over most things. The activities that I love are mostly academic in nature and the fact that I was having trouble enjoying them was painful. I challenged myself to, but maybe I shouldn’t have, because it only led to more disappointment.
But I think that kept my mind sharp for when I figured out a regimen that worked for me. I now take Depakote ER at nighttime, so when I want to work or write, I’m in my trough. It’s easier for me to process and to be creative. I’m much happier now, but I’ve recently received the news that I might be able to give the drug up entirely. I’ll let you know if that’s the case in early July.
I don’t have a list of things to help you deal with Depakote. You might panic and forget what it’s like to be you anymore. You might have a hard time feeling something- anything- for anyone. You might gain weight, your hair might fall out, and you might hate the world. All of these things happened to me but I’m ok. I still get the tremors but they’re a small price to pay for my lack of seizures.
I have been seizure free for four years. That is what Depakote can do for you. It doesn’t do it nicely or delicately but instead hits you like an Atlantic wave in February.
You will overcome all this emotional turmoil. You’ll accept your new normal for what it is: normal. And you’ll start to love life again. It might take some time, but please do something for me:
Don’t be too hard on yourself.
Stay healthy, stay safe.
Resource: Epilepsy Foundation